Alert archive / Missouri / Flash Flood Watches in 2009

Flash Flood Watch 14, NWS St. Louis, MO

August 17, 20097 counties in Missouri; Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this flash flood watch at Aug 17, 2009, 4:09 AM CDT for 7 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2009, 4:09 AM CDT (09:09 UTC)
Expired
Aug 17, 2009, 3:26 PM CDT
In force
11 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Adams County, IL, Brown County, IL, Pike County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 11:30 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 16, 11:30 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 PM CDT SUN AUG 16 2009

.UPDATE...
/947 PM CDT SUN AUG 16 2009/

SFC CDFNT AT 02Z EXTENDS FROM FAR NRN OK NEWD THRU SERN KS INTO
THE KC METRO AREA AND INTO NCNTRL MO. FRONT CONTINUES TO SHOW SOME
SLIGHT FORWARD PUSH STILL...BUT IT IS ALMOST AT A STANDSTILL AS A
WEAK LO PRES WAVE FORMS UPSTREAM IN THE SRN HI PLAINS. MAIN FOCUS
FOR TSRA DEVELOPMENT IS PERSISTENT MOISTURE CONVERGENCE AND WAA AT
THE LO LEVELS BTWN SFC AND H850 IN A VERY MOIST (AROUND 2 INCH
PWATS) AND MODERATELY UNSTABLE ENVIRONMENT. ENHANCEMENT WILL COME
FROM A RELATIVELY WEAK LO LEVEL JET NOSING INTO SERN KS AND
A FAVORABLE QUADRANT OF AN UPPER LEVEL SPEED MAX LATER TONIGHT.
MUCH OF THIS WILL COME TOGETHER LARGELY TO OUR W AND N...ALTHOUGH
SOME AREAS IN THE FAR NWRN FA...AROUND KNOX AND LEWIS COUNTIES MAY
SEE HEAVY RAINFALL...AND PERHAPS ANOTHER TIER OF COUNTIES FURTHER
S. FFG VALUES ARE STILL ON THE HIGH SIDE AND WITH BEST FOCUS
REMAINING TO THE N AND W...PREFER TO GO FFA-FREE AT THIS JUNCTURE
BUT ACKNOWLEDGE THE HI-EFFICIENCY RAINFALL RATES WITH A LOCALLY
HEAVY RAINFALL MENTION. FORWARD-PROP VECTORS PARALLEL TO
ORIENTATION OF FRONT FORESHADOW HEAVY RAINFALL POTENTIAL SOMEWHERE
OUT OF THIS EVENT...BUT STILL BELIEVE IT WILL BE MORE WITHIN THE
FRONTAL ZONE TO OUR N AND W.

FARTHER TO THE S...LOOK FOR SCT-COVERAGE FOR TSRA REMAINDER OF THE
NIGHT...ESPECIALLY EARLY ON IN WAKE OF H850 THETA-E ADVECTION.
AREA OF STRATIFORM RAIN AROUND MARION COUNTY ILLINOIS FINALLY
DISSIPATING.

TEMPS ALREADY NEAR FORECAST LOWS...AND MADE A FEW TWEAKS...BUT
WITH MOCLDY SKIES EXPECTED AND STILL IN THE /WARM SECTOR/...DON/T
LOOK FOR MUCH MOVEMENT ON THEM OVERNIGHT.

TES
&&

.DISCUSSION...
/310 PM CDT SUN AUG 16 2009/

MAIN FORECAST CONCERN IS CHANCE OF RAIN INTO MIDWEEK.  WILL USE A
COMPROMISE OF THE NAM/GFS MASS FIELDS AS A GUIDE THE NEXT FEW
DAYS...THOUGH HAVE TRIED TO PLAY DOWN ANY CONVECTIVE FEEDBACK.

MCS THAT DEVELOPED OVER NRN/WRN MO EARLY TODAY HAS MAINTAINED ITSELF
AS IT AS MOVED EWD IN AN A BROAD AREA OF 925-850MB MOISTURE
CONVERGENCE UNDER WEAK ASCENT SUPPLIED BY WEAK SHORTWAVE MOVING NEWD
ACROSS MO/IL.  THE 00Z NSSL WRF CONTINUES DEPICT THIS AREA OF RAIN
PRETTY WELL AND SHOWS IT MOVING SEWD ACROSS THE CWA INTO EARLY
EVENING BEFORE DISSIPATING AS THE SHORTWAVE MOVES OF TO THE NW AND
LOW LEVEL FORCING DIMINISHES.  SO HAVE CONCENTRATED HIGH
CHANCE/LIKELY POPS OVER THE CNTRL AND SERN PART OF THE CWA THIS
EVENING.  HAVE GONE WITH JUST CHANCES POPS AFTER 06Z TONIGHT AS SCT
SHRA/TSRA MAY REDEVELOP AS WEAK LOW LEVEL FORCING INCREASES AGAIN
LATE TONIGHT OVER CNTRL AND NERN MO/W CNTRL IL.  A FEW STRONG TSRA
IS STILL POSSIBLE THIS EVENING GIVEN MLCAPES OVER 1500 J/KG OVER THE
SRN AND ERN PART OF THE CWA.  TSRA WILL CONTINUE TO PRODUCE LOCALLY
HEAVY RAINFALL GIVEN THE PWATS AROUND 2 INCHES...THOUGH LINE OF
STORMS HAS BEEN PROPAGATING EWD THIS AFTN AND FFG VALUES ARE QUITE
HIGH WHICH SHOULD MITIGATE FLASH FLOOD THREAT IN THE NEAR TERM.

CHANCE OF STORMS WILL CONTINUE THROUGH MIDWEEK AS THE COLD FRONT NOW
OVER CRNTRL IA/NWRN MO MOVES SEWD AND SLOWS ITS FORWARD PROGRESS AS
IT ALIGNS ITSELF UNDER THE UPPER FLOW.  HAVE LIKELY POPS GOVING OVER
THE NWRN HALF OF THE CWA TOMORROW ALONG THE FRONT AS THERE WILL BE
DECENT LOW LEVEL FORCING ALONG WITH SOME LARGE SCALE ASCENT PROVIDED
BY ANOTHER SHORTWAVE.  THERE IS A BETTER CHANCE FOR SEVERE
THUNDERSTORMS TOMORROW AS FORECAST MLCAPES INCREASE TO NEAR 2000
J/KG ALONG THE FRONT AND DEEP LAYER SHEAR WILL BE SLIGHTLY BETTER.
WILL THEN MAINTAIN CHANCE POPS THROUGH MIDWEEK ALONG THE FRONT GIVEN
STALLED FRONT WITH SOME WEAK FORCING.

FOLLOWED NAM/GFS MOS FOR TEMPS AS THEY ARE IN GOOD AGREEMENT AND
LOOK REASONABLE.

GFS/ECWMF IS SHOWING SOMEWHAT BETTER CONTINUITY AND AGREEMENT LATE
WEEK/NEXT WEEKEND.  THEY HAVE BEEN IN GOOD AGREEMENT FOR A FEW DAYS
THAT TROUGH WILL DIG SEWD INTO THE NRN PLAINS BY MIDWEEK AND MOVE
SLOWLY SEWD INTO THE WRN GREAT LAKES BY FRIDAY.  THERE HAS ALSO BEEN
GOOD AGREEMENT THAT THE ACCOMPANYING SURFACE FRONT WILL MOVE ACROSS
THE CWA ON THURSDAY.  WILL UP POPS TO LIKELIES IN THE NRN CWA ON
WED. NIGHT AND USED HIGH CHANCE POPS ON THURSDAY GIVEN THE GOOD
CONTINUITY AND THE UNUSUALLY STRONG UPPER LOW FOR AUGUST.  THE NEW
12Z GFS HAS NOW COME MORE IN LINE WITH THE MUCH SLOWER 00Z ECMWF
WHICH LINGERS THE UPPER LOW OVER THE OHIO VALLEY THROUGH NEXT
WEEKEND.  IF THIS IS THE CASE...THERE COULD BE ISOLD/SCT SHRA OVER
IL COUNTIES THIS WEEKEND...BUT THIS SOLUTION STILL SEEMS LIKE AN
OUTLIER AMONGST THE GEFS MEMBERS SO WENT DRY FROM FRIDAY ON FOR
NOW.  TEMPERATURES ARE A MIX OF CONTINUITY AND HPC GUIDANCE.

BRITT
&&

.AVIATION...
/1130 PM CDT SUN AUG 16 2009/

FOR THE 06Z TAFS...SECOND ROUND OF STORMS HAVE EXITED TAF
SITES...THOUGH SOME STORMS/SHOWERS MAY STILL BE POSSIBLE AROUND KUIN
SO HAVE VCTS MENIONED THROUGH 09Z. OTHERWISE...ISSUE FOR EARLY THIS
MORNING WILL BE SOME LIGHT FOG...SO HAVE MVFR VSBYS FROM 09Z TO
13Z/14Z TIMEFRAME. THEN ISSUE WILL BE RAIN CHANCES DUE TO FRONTAL
BOUNDARY LATER THIS MORNING AND THROUGH THE AFTERNOON HOURS. MODELS
STILL HAVING PROBLEMS WITH BOUNDARY AND TIMING OF ANY ACTIVITY. FOR
NOW HAVE VCTS FOR KUIN AROUND 13Z AND FOR KCOU AROUND 16Z WITH TEMPO
OF MVFR CIGS/VSBYS/TRWS FOR THE AFTERNOON HOURS. AS FOR KSUS/KSTL
...MODELS SHOWING BETTER CHANCES OF RWS/TRWS FOR THE AFTERNOON HOURS
SO CHANGED PROB30 GROUPS TO TEMPO GROUPS FROM 19Z TO 23Z. ALL SITES
SHOULD DRY OUT BY THE LATE AFTERNOON/EARLY EVENING TIMEFRAME.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 16, 9:22 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
922 PM CDT SUN AUG 16 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
922 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY...ESPECIALLY FOR PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. SEVERAL ROUNDS OF
THUNDERSTORMS ARE EXPECTED...WITH LOCALLY HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE UNTIL THURSDAY NIGHT AS A
FRONT LINGERS ACROSS THE AREA. A FEW OF THE STORMS ON MONDAY AND
MONDAY NIGHT COULD BE SEVERE...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THE STORMS COULD ALSO
PRODUCE LOCALLY HEAVY DOWNPOURS THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Special weather statement, Aug 17, 2:17 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
217 AM CDT MON AUG 17 2009

ILZ095-096-170800-
ADAMS IL-BROWN IL-
217 AM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS AND BROWN COUNTIES UNTIL
300 AM CDT...

AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MENDON...OR 9 MILES NORTHEAST OF QUINCY...
MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMP POINT...
  GOLDEN...
  CLAYTON...
  BUCKHORN...
  MOUNT STERLING...
  PALOMA...
  COATSBURG...
  COLUMBUS...
  LIBERTY...
  CHATTON...
  LA PRAIRIE...
  KELLERVILLE...
  MOUND STATION...
  RIPLEY...
  COOPERTOWN...
  VERSAILLES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:54 PM CDTFlash Flood WarningLSXKnox6 hr
Aug 17, 1:57 AM CDTFlash Flood WarningLSXKnox, Lewis, Marion, Monroe, Shelby4 hr
Aug 17, 11:44 AM CDTFlash Flood WarningLSXShelby6 hr
Aug 17, 2:16 PM CDTAreal Flood AdvisoryLSXKnox, Lewis, Marion, Monroe, Ralls5 hr
Aug 17, 3:10 PM CDTRiver Flood WarningLSXLewis28 hr
Aug 17, 5:14 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis6 hr
Aug 17, 5:28 PM CDTAreal Flood WarningLSXShelby12 hr
Aug 16, 7:12 PM CDTSevere Thunderstorm WarningLSXRandolph48 min

Nearby

Flash Flood Watches in Missouri, 2009Flash Flood Watches in Illinois, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.